Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 50, NWS Flagstaff, AZ

July 19, 2018Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2018, 7:32 PM MDT for Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 7:32 PM MDT (01:32 UTC)
Expired
Jul 19, 2018, 10:30 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 92 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:38 PM MDTFLASH FLOOD1 W Joseph City, AZEM REPORTS FLOODING IMPACTING HOMES AND SHUTTING DOWN OF WESTBOUND I-40. EMERGENCY SHELTER HAS BEEN ESTABLISHED AT THE FIRE STATION AND LARGE ANIMAL SHELTER HAS BEEN ESTABLISHED AT THE FAIR GROUNDS IN HOLBROOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS55 KFGZ 200132
FFWFGZ
AZC017-200430-
/O.NEW.KFGZ.FF.W.0050.180720T0132Z-180720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
632 PM MST THU JUL 19 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...

* Until 930 PM MST

* At 632 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Joseph City.

This includes the following streams and drainages...McDonald
Canyon...Blairs Spring Wash...Leroux Wash...Chevelon Canyon...Little
Colorado River...Cottonwood Wash...Manila Wash...Mesa Wash...Joseph
City Wash...Tanner Wash...Humpy Wash and Puerco River.

This includes the following highways...
 Business Interstate 40 between mile markers 275 and 276.
 Interstate 40 between mile markers 266 and 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3497 11011 3480 11044 3496 11052 3514 11040

$$

JDS
2 follow-up statements
310 
WGUS75 KFGZ 200313
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
813 PM MST THU JUL 19 2018

AZC017-200430-
/O.CON.KFGZ.FF.W.0050.000000T0000Z-180720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
813 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
NAVAJO COUNTY...

At 812 PM MST, Doppler radar indicated thunderstorms responsible for 
producing heavy rain across the warned area have moved off to the 
West. Over 3 inches of rain have already fallen. Flash flooding is 
expected to continue.

Some locations that are experiencing flooding include...
Joseph City.

This includes the following streams and drainages...McDonald
Canyon...Blairs Spring Wash...Leroux Wash...Chevelon Canyon...Little
Colorado River...Cottonwood Wash...Manila Wash...Mesa Wash...Joseph
City Wash...Tanner Wash...Humpy Wash and Puerco River.

This includes the following highways...
 Business Interstate 40 between mile markers 275 and 276.
 Interstate 40 between mile markers 266 and 282.

LAT...LON 3497 11011 3480 11044 3496 11052 3514 11040

$$
JDS
667 
WGUS75 KFGZ 200423
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
923 PM MST THU JUL 19 2018

AZC017-200432-
/O.EXP.KFGZ.FF.W.0050.000000T0000Z-180720T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
923 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR JOSEPH CITY AREA OF 
NAVAJO COUNTY WILL EXPIRE AT 930 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3497 11011 3480 11044 3496 11052 3514 11040

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:53 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 3:53 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
253 PM MST Thu Jul 19 2018

.SYNOPSIS...Expect afternoon and evening showers and thunderstorms
through at least Saturday. The greatest coverage and highest
potential for stronger storms will be over the Mogollon Rim and
Yavapai County where areas of heavy rain could produce localized
flooding. Warmer afternoon temperatures and less storm coverage
may start on Sunday.

&&

.DISCUSSION...Showers and thunderstorms developed over the higher
terrain of northern Arizona by late morning. Most storms are
moving slowly to the west this afternoon with some areas receiving
heavy to very heavy rain and hail. Local street flooding and
flowing and washes have also been reported under the stronger
storms.

Storms will decrease some after dark tonight...but some storms
will continue well past midnight.

For Friday and Saturday, the subtropical high pressure re-
centers near Four Corners on Friday. This puts northern Arizona
in very light south to southeast flow pattern with rich monsoon
moisture through Saturday. Expect primarily afternoon and evening
showers and thunderstorms with storms moving very slowly from
south to north. Heavy rain and flash flooding will be the main
storm threats.

From Sunday through Thursday...The ridge of high pressure slowly
moves westward over Arizona. This will decrease the southerly
flow of deep moisture into Arizona. Temperatures will also
increase high temperatures to above average levels.

&&

.AVIATION...For the 00Z package...NUMRS SHRA/TSRA with MVFR/IFR
conditions and gusty winds through 02Z. VFR conditions outside of
storms. ISOLD-SCT -SHRA/-TSRA after 02Z. Storms will develop again
Friday after 17Z becoming SCT-NMRS SHRA/TSRA with ISOLD +TSRAGR by
19Z-20Z. Convective activity most wdsprd after 21Z. Strongest
storms will produce localized MVFR/IFR conditions and wind gusts
to 50kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon pattern with scattered to
numerous slow moving thunderstorms will continue through Saturday.
Heavy rain and erratic thunderstorm winds will be the main threats.
Outside of thunderstorms, winds will generally be light.

Sunday through Tuesday...Thunderstorm chances will continue each day
through the weekend into early next week. There is a possibility of
a slight downturn in activity sometime next week with a warming
trend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 19, 3:36 PM MDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 ESE FLAGSTAFF MALL    35.22N 111.57W
07/19/2018  E4.57 INCH       COCONINO           AZ   MESONET

            ALERT RAIN GAUGE NEAR FLAGSTAFF MALL. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR
            45 MINUTES.

&&

MCT
Local storm report, Jul 19, 3:48 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      2 E DOWNTOWN FLAGSTAFF  35.20N 111.61W
07/19/2018                   COCONINO           AZ   PUBLIC

            REPORT WITH VIDEOS FROM TWITTER SHOW
            ESTIMATED 2.5 TO 3 FEET OF FLOWING WATER IN
            WASH ALONG SIDE 4TH STREET/BUTLER AVE
            INTERSECTION (SWITZER WASH).

&&

MCT
Local storm report, Jul 19, 4:11 PM MDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
311 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 E FLAGSTAFF MALL      35.22N 111.57W
07/19/2018                   COCONINO           AZ   PUBLIC

            REPORT FROM TWITTER WITH PHOTOS OF FLOODED
            PARKING LOT AT VOLKSWAGEN DEALERSHIP. WATER
            UP TO THE HOOD OF VEHICLES. ESTIMATED 2 FEET
            DEEP. THE TIME WAS ESTIMATED BETWEEN 1:00 TO
            2:00 PM.

&&

MCT
Special weather statement, Jul 19, 5:40 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
440 PM MST THU JUL 19 2018

AZZ004-005-009-200030-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
440 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 530 PM
MST...

At 439 PM MST, National Weather Service Doppler radar was tracking
developing thunderstorms from Page southward. These storms will
initially bring gusty winds to the greater Page area, including Lake
Powell and other recreation sites. Rainfall will follow.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Page, Big Five, LeChee, Marble Canyon, Lees Ferry, Antelope Canyon
Near Sr 98, Wahweap, Antelope Creek Basin, Lake Powell and Waterholes
Canyon.

LAT...LON 3700 11129 3677 11144 3678 11168 3700 11163
TIME...MOT...LOC 2339Z 205DEG 11KT 3694 11149
Special weather statement, Jul 19, 6:02 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
502 PM MST THU JUL 19 2018

AZZ007-008-200045-
Coconino Plateau-Yavapai County  Mountains-
502 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 545 PM MST...

At 502 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Seligman, or 55 miles northwest of Chino Valley,
moving northwest at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Fraziers Well and Hualapai Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 11333 3582 11305 3554 11259 3531 11299
      3527 11333
TIME...MOT...LOC 0002Z 131DEG 9KT 3543 11298

JDS
Local storm report, Jul 19, 6:35 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
535 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             ASH FORK                35.22N 112.49W
07/19/2018  E1.00 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            QUARTER-SIZE HAIL WAS REPORTED BY A TRAINED
            SPOTTER IN ASH FORK, AZ AT 3:45 AND 4:00 PM
            MST.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:02 PM MDTSpecial Weather StatementFGZ43 min
Jul 19, 6:13 PM MDTSevere Thunderstorm WarningFGZGila47 min
Jul 19, 6:15 PM MDTSevere Thunderstorm WarningFGZYavapai30 min
Jul 19, 6:56 PM MDTSevere Thunderstorm WarningFGZGila49 min
Jul 19, 7:01 PM MDTFlash Flood WarningFGZGila3 hr
Jul 19, 7:09 PM MDTFlash Flood WarningFGZYavapai3 hr
Jul 19, 7:42 PM MDTSpecial Weather StatementFGZ33 min
Jul 19, 7:42 PM MDTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai48 min
Jul 19, 8:27 PM MDTSevere Thunderstorm WarningFGZYavapai48 min
Jul 19, 10:25 PM MDTFlash Flood WarningFGZYavapai3 hr
Jul 20, 2:03 PM MDTSpecial Weather StatementFGZYavapai27 min
Jul 20, 2:30 PM MDTSpecial Weather StatementFGZYavapai30 min
Jul 20, 4:25 PM MDTSpecial Weather StatementFGZYavapai35 min
Jul 20, 5:04 PM MDTSpecial Weather StatementFGZ26 min
Jul 20, 5:24 PM MDTSpecial Weather StatementFGZ36 min
Jul 20, 5:34 PM MDTSpecial Weather StatementFGZCoconino26 min
Jul 20, 5:59 PM MDTSpecial Weather StatementFGZ31 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.